Dr. Hurvitz on Toxicity Associated With Neratinib in HER2+ Breast Cancer

Sara A. Hurvitz, MD
Published: Tuesday, Mar 26, 2019



Sara A. Hurvitz, MD, director of the Breast Oncology Program, medical director of the Clinical Research Unit, University of California, Los Angeles (UCLA) Jonsson Comprehensive Cancer Center, discusses toxicity associated with neratinib (Nerlynx) in the treatment of patients with HER2-positive breast cancer.

Specifically, diarrhea is a concern in patients treated with this oral TKI, says Hurvitz. In the ExteNET study, the trial which evaluated the use of neratinib after trastuzumab (Herceptin)-based adjuvant therapy in patients with HER2-positive disease who were healthier in general, about 40% of patients developed grade 3 diarrhea. Hurvitz notes that grade 3 diarrhea is particularly crippling—this translates to about 7 bowel movements over a normal number on a given day. Incontinence, IV fluid hydration, and hospitalization should be considered when patients demonstrate signs of severe diarrhea, she adds.

With that being said, clinicians appear to be getting better at managing this toxicity. As long as patients are educated, and upfront loperamide is used for all patients when they initiate neratinib therapy with very close clinical follow-up, this toxicity can be managed.

Furthermore, investigators at UCLA participated in the phase II CONTROL trial which focused solely on the management of neratinib-associated diarrhea. In that study, investigators utilized combinations of loperamide (Imodium) and budesonide or colestipol. With the help of these agents, grade 3 diarrhea rates were reduced to about 10%, Hurvitz says.
SELECTED
LANGUAGE


Sara A. Hurvitz, MD, director of the Breast Oncology Program, medical director of the Clinical Research Unit, University of California, Los Angeles (UCLA) Jonsson Comprehensive Cancer Center, discusses toxicity associated with neratinib (Nerlynx) in the treatment of patients with HER2-positive breast cancer.

Specifically, diarrhea is a concern in patients treated with this oral TKI, says Hurvitz. In the ExteNET study, the trial which evaluated the use of neratinib after trastuzumab (Herceptin)-based adjuvant therapy in patients with HER2-positive disease who were healthier in general, about 40% of patients developed grade 3 diarrhea. Hurvitz notes that grade 3 diarrhea is particularly crippling—this translates to about 7 bowel movements over a normal number on a given day. Incontinence, IV fluid hydration, and hospitalization should be considered when patients demonstrate signs of severe diarrhea, she adds.

With that being said, clinicians appear to be getting better at managing this toxicity. As long as patients are educated, and upfront loperamide is used for all patients when they initiate neratinib therapy with very close clinical follow-up, this toxicity can be managed.

Furthermore, investigators at UCLA participated in the phase II CONTROL trial which focused solely on the management of neratinib-associated diarrhea. In that study, investigators utilized combinations of loperamide (Imodium) and budesonide or colestipol. With the help of these agents, grade 3 diarrhea rates were reduced to about 10%, Hurvitz says.



View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Community Practice Connections™: Advancing the Treatment of Bladder Cancers Using Evidence-Based Immuno-Oncology StrategiesJul 30, 20191.0
Medical Crossfire®: Where Are We Headed in the Treatment of Triple-Negative Breast Cancer?Jul 31, 20191.5
Publication Bottom Border
Border Publication
x